Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 43, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Sep 23, 2018, 11:50 AM EDT for Bath County, Fleming County, Montgomery County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2018, 11:50 AM EDT (15:50 UTC)
- Expired
- Sep 23, 2018, 2:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bath County, KY, Fleming County, KY, Montgomery County, KY
The radar
The Jackson,KY radar (KJKL), 96 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 1:00 PM EDT | FLASH FLOOD | 2 S Bethel, KY | FLOWING WATER OVER CONVICT ROAD. ROAD CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 70 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1055 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
174
WGUS53 KJKL 231550
FFWJKL
KYC011-069-173-231845-
/O.NEW.KJKL.FF.W.0043.180923T1550Z-180923T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
1150 AM EDT SUN SEP 23 2018
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Northwestern Montgomery County in east central Kentucky...
Northwestern Bath County in east central Kentucky...
Fleming County in east central Kentucky...
* Until 245 PM EDT.
* At 1150 AM EDT, Doppler radar indicated heavy rain across the
warned area. Up to two inches of rain have already fallen. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Flemingsburg, Sharpsburg, Pecks Ridge, Mount Carmel, Nepton,
Tilton, Pebble, Muses Mills, Hillsboro, Craintown, Sherburne and
Wallingford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3851 8363 3848 8358 3845 8357 3844 8358
3840 8348 3838 8345 3815 8401 3816 8401
3832 8384 3836 8388 3835 8390 3837 8390
3836 8392 3842 8394 3852 8363
$$
SHALLENBERGER2 follow-up statements
456
WGUS73 KJKL 231729
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
129 PM EDT SUN SEP 23 2018
KYC011-069-173-231845-
/O.CON.KJKL.FF.W.0043.000000T0000Z-180923T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery KY-Bath KY-Fleming KY-
129 PM EDT SUN SEP 23 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM EDT FOR
NORTHWESTERN MONTGOMERY...NORTHWESTERN BATH AND FLEMING COUNTIES...
At 126 PM EDT, the public reported water over Convict Road 2 miles
south of Bethel. Up to two inches of rain have already fallen. Flash
flooding is expected to begin shortly.
Some locations that will experience flooding include...
Flemingsburg, Sharpsburg, Pecks Ridge, Mount Carmel, Nepton, Tilton,
Pebble, Muses Mills, Hillsboro, Craintown, Sherburne and Wallingford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3851 8363 3848 8358 3845 8357 3844 8358
3840 8348 3838 8345 3815 8401 3816 8401
3832 8384 3836 8388 3835 8390 3837 8390
3836 8392 3842 8394 3852 8363
$$
SHALLENBERGER808
WGUS73 KJKL 231837
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
237 PM EDT SUN SEP 23 2018
KYC011-069-173-231847-
/O.EXP.KJKL.FF.W.0043.000000T0000Z-180923T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery KY-Bath KY-Fleming KY-
237 PM EDT SUN SEP 23 2018
...THE FLASH FLOOD WARNING FOR NORTHWESTERN MONTGOMERY...NORTHWESTERN
BATH AND FLEMING COUNTIES WILL EXPIRE AT 245 PM EDT...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3851 8363 3848 8358 3845 8357 3844 8358
3840 8348 3838 8345 3815 8401 3816 8401
3832 8384 3836 8388 3835 8390 3837 8390
3836 8392 3842 8394 3852 8363
$$
SHALLENBERGERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 11:05 AM EDT, 45 minutes earlier.
Area forecast discussion, Sep 23, 11:05 AM EDT, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 1105 AM EDT Sun Sep 23 2018 .UPDATE... Issued at 1105 AM EDT SUN SEP 23 2018 14z sfc analysis shows a stalled boundary through eastern Kentucky with hints of an inverted trough pushing into the area from the southwest along the front. This is likely helping to support, poorly modeled, showers in the southeastern portion of the CWA outside of the current flood watch. This areas also picked up a lot of rain last night from slow moving convective cells so will have a quick trigger for any excessive rains in these parts. Elsewhere, the flood watch continues with prolonged moderate rains adding up to flood concerns, mainly along and north of the Mountain Parkway. The CAMs are capturing this area better and do suggest that we should see a diminishing trend during the afternoon followed by a lull in the activity this evening. As such we may be able to drop the flood watch early with the afternoon package and start the messaging for the upcoming severe threat and renewed flood concerns later this week. Otherwise, readings range from the chilly upper 50s in the northwest parts of the CWA to the milder lower 70s in the southeast while dewpoints are nearly matching temperatures. Under cloudy skies winds are mainly from the east to southeast at 5 to 10 mph. Did update the grids to mix in the latest CONSShort guidance and beef up PoPs/QPF in the far southeast for the near term. Also, added in the current obs and trends for the T/Td grids. These updated grids have been sent to the NDFD and web servers. UPDATE Issued at 747 AM EDT SUN SEP 23 2018 Another slug of showers with embedded heavy rainfall is now making into the Bluegrass region this morning. This is brought to you by some upper level waves and decent divergence aloft as a upper level jet streak moves across the Ohio Valley. Overall the Bluegrass has been mostly untouched overnight so they should be able to handle the current precipitation trends. However, will let the watch run for now until this slug of showers departs and let the next shift update products as needed. Only minor changes for the latest obs and trends. && .SHORT TERM...(Today through Monday) Issued at 402 AM EDT SUN SEP 23 2018 The latest surface analysis shows a frontal boundary is hung up just to the south across portions of the Tennessee Valley. We are seeing moderate to at times heavy precipitation north of the boundary across portions of eastern Kentucky this morning, as we see upper level waves move across the area. The models remain robust with precipitation through the morning hours and therefore will leave the Flash Flood Watch up for now. So far most spots have been seeing 0.25 per hour or less rates with much of this, but sites toward the southwest have been seeing 0.75 hour rates in some of the convection. Overall the guidance is above these values and therefore most areas should be able to handle this through the early morning. The question will be if any additional precipitation develops and moves over the same locations through the morning and afternoon today. In terms of POPs have trended toward CAT through the early afternoon and decreasing coverage through the late afternoon, as we loose some of the greater upper level forcing. We will see a relative lull in shower activity tonight, but we will see shower chances increase toward dawn on Monday as a warm front lifts north. This will lead to increased POPs Monday morning into Monday afternoon mainly in the western portions of the CWA. The continued rounds of showers and some thunderstorms and increased moisture transport could lead to the need for additional watch products in the wake of the current Flash Flood Watch. For now will mention the potential for heavy rain in the HWO. Given the cloud cover today expect temperatures to remain about 10 degrees below normal for afternoon high temperatures, but near average for Monday. .LONG TERM...(Monday night through Saturday) Issued at 344 AM EDT SUN SEP 23 2018 The long term will mainly consist of a dynamic upper level pattern, as deep troughing spans from the west coast to the Ohio Valley with progressive shortwaves. However, by the start of the weekend, zonal flow will take hold over Kentucky as the main trough passes to the east. At the surface, southerly flow on Tuesday will bring in moisture for showers through the morning. With an approaching cold front later on Tuesday, there will be potential for thunderstorms in the afternoon and evening as well. The main precipitation source for the extended will be during frontal passage on Wednesday. Thunderstorms will also be possible during the afternoon and evening. The GFS QPF has trended downward compared to previous runs for midweek. The GFS is now in better agreement with the ECMWF in terms of PWATs, both ranging from 1.7 to 1.8 inches Tuesday morning through Wednesday afternoon. With better model agreement, did not stray far from the Blend other than increase PoPs slightly on Wednesday due to the PWATs. By Thursday, chances for showers and afternoon/early evening storms will linger in far southeast Kentucky. Another weak cold front will pass through for the end of the work week, but not much moisture is associated with it. The GFS shows more of a prominent upper level shortwave at this time versus the ECMWF as well. However, dry conditions will be the main story for the start of the weekend. Temperatures will start out above normal Tuesday before a cold front cools temperatures to be below normal for Thursday. Temperatures will then increase to generally be at seasonal norm by the weekend. With cloud cover, low temperatures will be above normal through Wednesday morning. However, with frontal passage, lows will decrease to be below normal through Saturday morning. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) ISSUED AT 714 AM EDT SUN SEP 23 2018 A frontal boundary to our south and upper level waves will keep the region unsettled today. The TAFs have mostly been in the IFR or lower range this morning, but a few sites have seen improvements from time to time such as LOZ/SME. For the most part showers and thunderstorms will keep the VIS and CIGs down through the early afternoon. There should be some improvements later today to MVFR, but we could see some lowering of CIGs again toward the end of the period tonight. The winds will remain light through the period. && .JKL WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 PM EDT this evening for KYZ044- 050>052-058>060-068-069-079-080-104-106>120. && UPDATE...GREIF SHORT TERM...DJ LONG TERM...CGAL AVIATION...DJ
Hazardous weather outlook, Sep 23, 5:58 AM EDT, 5 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 558 AM EDT Sun Sep 23 2018 KYZ044-050>052-058>060-068-069-079-080-104-106>120-241300- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Elliott-Morgan-Johnson-Wolfe-Magoffin- Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin- Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 558 AM EDT Sun Sep 23 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Persistent rain showers and at times thunderstorms will continue through into this evening. Some of these could produce heavy rain at times leading to a threat of flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible at times from Monday through Thursday. Some of these storms could produce heavy rainfall at times. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flooding today. KYZ083>088-241300- Wayne-McCreary-Whitley-Knox-Bell-Harlan- Including the cities of Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, and Harlan 558 AM EDT Sun Sep 23 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are possible through this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible at times from Monday through Thursday. Some of these storms could produce heavy rainfall at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DJ/CGAL
In the hours before
Local storm report, Sep 23, 7:14 AM EDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
714 AM EDT SUN SEP 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 1 NW WILLIAMSBURG 36.75N 84.18W
09/23/2018 M2.75 INCH WHITLEY KY CO-OP OBSERVER
24 HOUR RAINFALL TOTAL.
0700 AM HEAVY RAIN WHITLEY CITY 36.72N 84.48W
09/23/2018 M3.09 INCH MCCREARY KY TRAINED SPOTTER
24 HOUR RAINFALL TOTAL.
&&
JCARICOLocal storm report, Sep 23, 8:17 AM EDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
817 AM EDT SUN SEP 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 3 N WHITLEY CITY 36.77N 84.48W
09/23/2018 M3.22 INCH MCCREARY KY MESONET
24 HOUR RAINFALL TOTAL.
&&
JCARICOLocal storm report, Sep 23, 8:38 AM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
838 AM EDT SUN SEP 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 10 E SOMERSET 37.08N 84.43W
09/23/2018 M2.00 INCH PULASKI KY TRAINED SPOTTER
24 HOUR RAINFALL TOTAL.
&&
JCARICOLocal storm report, Sep 23, 9:46 AM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
946 AM EDT SUN SEP 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 4 N BEATTYVILLE 37.64N 83.71W
09/23/2018 M2.95 INCH LEE KY CO-OP OBSERVER
24 HOUR RAINFALL TOTAL.
&&
JCARICOLocal storm report, Sep 23, 10:30 AM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1030 AM EDT SUN SEP 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD WOODBINE 36.90N 84.09W
09/22/2018 WHITLEY KY 911 CALL CENTER
WATER WAS OVER THE ROAD ON MEADOW CREEK. THE ROAD WAS
CLOSED.
&&
SHALLENBERGERLocal storm report, Sep 23, 10:35 AM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1035 AM EDT SUN SEP 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD STRUNK 36.63N 84.43W
09/22/2018 MCCREARY KY 911 CALL CENTER
WATER WAS REPORTED OVER THE ROAD ON OSBORNE CREEK.
&&
SHALLENBERGERThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 4:13 AM EDT | Areal Flood Advisory | JKL | Laurel | 3 hr |
| Sep 23, 10:17 AM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Rowan | 3 hr |
| Sep 23, 1:08 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Montgomery, Rowan | 3 hr |
| Sep 23, 1:11 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Rowan | 2 hr |
| Sep 23, 1:42 PM EDT | Areal Flood Advisory | JKL | Bath, Breathitt, Elliott, Estill, Floyd, Jackson and 10 more | 3 hr |
| Sep 23, 1:49 PM EDT | Flash Flood Warning | JKL | Bath, Fleming, Montgomery, Rowan | 116 min |
| Sep 23, 1:56 PM EDT | Areal Flood Advisory | JKL | Bell, Clay, Knox, Laurel, Leslie, McCreary and 1 more | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.